Adverse events related to sirolimus (SRL) include hyperlipidemia, diarrhea, and thrombocytopenia, poor wound healing and increased incidence of lymphocele. Lymphedema has been reported with SRL in few cases; it resolved after discontinuation of SRL .We reported a case of early setting lymphedema related to use of SRL in a male cadaveric renal transplant (CRT) patient. A 44-year-old man who received a CRT and his induction regimen consisted of CyA, SRL, and corticosteroids. One week after a CRT, the patient developed swelling of his lower extremities with a significant swelling and redness of his left arm (AV fistula site) which was significantly worse than the right side (CRT was placed in the right lower quadrant). The swelling of the lower extremities, right breast and upper extremity became worse even though his renal function in normal range and no proteinuria and the left axillary lymphadenopathy was found at 6 week after CRT. Extensive diagnostic investigations could not reveal signs of infection. The venous Doppler ultrasonography, lymphoscintigraphy and the thyroid hormones were normal and the family history was negative for familial lymphedema. After SRL discontinuation the generalized lymphedema started to improve and three months later all the symptoms had disappeared. Recognizing the association with SRL and lymphedema may lead to early discontinuation of SRL, which may prevent permanent disfigurement. It may also prevent unnecessary investigations. The mechanisms of this phenomenon are not clear. We hypothesize that increased lymph flow along with disrupted lymphatics in the affected extremities may explain this complication of SRL. In addition to these, lymphedema of the limbs in RT recipients under SRL, especially if on the same side as the hemodialysis access should warn the transplant physician to rapidly reduce or withdraw SRL before the occurrence of complete obstruction. Further studies are necessary to confirm our findings.
Volume : 6
Issue : 4
Pages : 50
Pharmaceutical Biotechnology Department, Faculty of Pharmacy, University of Ege, Izmir, Turkey and Department of Surgery, Yeditepe University Hospital, Istanbul, Turkey